Alert archive / Iowa / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 90, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 23, 2007, 2:34 PM CDT for Buena Vista County, Iowa. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2007, 2:34 PM CDT (19:34 UTC)
- Expired
- May 23, 2007, 3:00 PM CDT
- In force
- 26 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Buena Vista County, IA
The radar
The Sioux Falls radar (KFSD), 157 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 2:40 PM CDT | HAIL 1 | 1 W Truesdale, IA | NICKEL TO QUARTER SIZED HAIL FELL BETWEEN 240-245 PM CDT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.6 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 200 J/kg
- Mixed-layer CIN
- -136 J/kg
- Mixed-layer LCL
- 948 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 233 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 231935
SVRFSD
IAC021-232000-
/O.NEW.KFSD.SV.W.0090.070523T1934Z-070523T2000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
234 PM CDT WED MAY 23 2007
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BUENA VISTA COUNTY IN NORTHWEST IOWA
* UNTIL 300 PM CDT
* AT 234 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED NEAR ALTA...OR ABOUT NEAR STORM LAKE...MOVING
NORTHEAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
TRUESDALE AROUND 245 PM CDT...
REMBRANDT AROUND 250 PM CDT...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.
LAT...LON 4266 9536 4258 9527 4283 9492 4292 9491
4292 9511
$$
CHAPMAN2 follow-up statements
000
WWUS53 KFSD 231945
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
244 PM CDT WED MAY 23 2007
IAC021-232000-
/O.CON.KFSD.SV.W.0090.000000T0000Z-070523T2000Z/
BUENA VISTA IA-
244 PM CDT WED MAY 23 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR BUENA VISTA COUNTY...
AT 244 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR TRUESDALE...OR ABOUT 5 MILES NORTH OF
STORM LAKE...MOVING NORTHEAST AT 35 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
REMBRANDT AROUND 255 PM CDT...
MARATHON AROUND 300 PM CDT...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.
LAT...LON 4266 9536 4258 9527 4283 9492 4292 9491
4292 9511
$$
CHAPMAN000
WWUS53 KFSD 231959
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
258 PM CDT WED MAY 23 2007
IAC021-232008-
/O.EXP.KFSD.SV.W.0090.000000T0000Z-070523T2000Z/
BUENA VISTA IA-
258 PM CDT WED MAY 23 2007
...THE SEVERE THUNDERSTORM WARNING FOR BUENA VISTA COUNTY EXPIRES AT
300 PM CDT...
AT 258 PM CDT...A THUNDERSTORM WAS LOCATED BETWEEN REMBRANDT AND
MARATHON. THE STORM HAS WEAKENED...AND IS NO LONGER SEVERE.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.
LAT...LON 4266 9536 4258 9527 4283 9492 4292 9491
4292 9511
$$
CHAPMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 9:20 PM CDT, 17 hours 14 minutes earlier.
Area forecast discussion, May 22, 9:20 PM CDT, 17 hours 14 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 920 PM CDT WED MAY 22 2007 .DISCUSSION... HAS BEEN FAIRLY QUIET THROUGH MUCH OF THE EVENING OVER THE AREA...BUT CONVECTION WHICH DEVELOPED ALONG COLD FRONT THROUGH CENTRAL NEBRASKA IS NOW BEGINNING TO PUSH INTO OUR SOUTHWESTERN ZONES...AIDED BY A SHORTWAVE TRACKING OUT OF WESTERN NEBRASKA. WHILE THE SEVERE THREAT IS WANING...STILL COULD SEE AN ISOLATED SEVERE STORM WITH CAPES STILL AROUND 1000 J/KG AND LI/S OF -5 OVER THE WESTERN PORTIONS OF THE CWA...THOUGH STABILITY WILL BE INCREASING THROUGH THE NEXT COUPLE OF HOURS. MORE LIKELY ISSUE WILL BE HEAVY RAINFALL WITH ACTIVITY TRAINING OUT OF NEBRASKA INTO THE JAMES RIVER VALLEY. SOME LOCALES CURRENTLY REPORTING RAINFALL RATES OF 3 TO 4 INCHES AN HOUR...SO FLASH FLOODING WILL BECOME AN ISSUE. COLD FRONT HAS BEEN MOVING SLIGHTLY FASTER THAN WE HAD FORECASTED...SO HAD TO MAKE SOME MINOR ADJUSTMENTS TO SHORT TERM GRIDS WITH REGARD TO TEMPERATURE/DEW POINTS/WINDS/AND POPS FOR THE OVERNIGHT. UPDATES ALREADY SENT OUT. /JM && .AVIATION... VFR CONDITIONS WILL BE PREVALENT THROUGHOUT THE AREA TONIGHT INTO WEDNESDAY. THE ONLY EXCEPTION WILL BE NEAR TSRA...WHICH ARE EXPECTED TO BECOME MORE NUMEROUS DURING THE 04Z-12Z TIMEFRAME AS LINE OF TSRA IN CNTRL NEBRASKA MOVES NORTH-NORTHEAST INTO THE CWA. LOCALLY IFR VSBYS AND MVFR CIGS LIKELY WITHIN THIS LINE OF TSRA...EXPECTED TO MAINLY AFFECT KHON 04Z-06Z...AND KFSD 07Z-10Z. && .PREV DISCUSSION... TOTALLY AGREE WITH SPC PRODUCTS INCLUDING SWOMCD ABOUT DVLPG CONVECTIVE POTENTIAL IN ERN HLF SD REST OF THE AFTN INTO THE EVE. N/S TROF/CDFNT HUNG UP IN CNTRL SD ATTM...WITH GOOD CONVERGENCE AND INSTABILITY DVLPG IN WRN CWA. DESPITE FAIRLY WEAK SHEAR... INSTABILITY GOOD FOR HAILERS. BIQ QUESTION IS HOW FAR EAST CONVECTION GETS BEFORE IT RUNS OUT OF GAS AND DYNAMICS...AND WILL KEEP MAIN TSTMS AND QPF WEST OF I29...EVEN THOUGH IT WILL PUSH EAST SOME WITH FNT. ALSO WIND SHIFT SHOULD MOVE EWD OVR CWA SLOWER THAN PREV FCST. OTRW MINS IN THE BALLPARK. ON WED FNT GETS THROUGH BUT THEN GETS HUNG UP E/SE OF FCST AREA LATER ON. MDTLY STG SHRTWV APPCHG FROM THE SW SEEMS TO BE THE CULPRIT AND THIS WILL PRBLY KEEP SHWR/TSTM THREAT IN WED ESPLY ERN PART OF FCST AREA. SHRTWV THEN MOVE UP INTO FCST AREA WED NGT AND MAY SOCK NWRN IA WITH SOME PRETTY GOOD RAIN/TSTMS. BIG QSTN IS HOW FAR TO THE W/NW TO GO WITH THIS AND HAVE ALLOWED FOR A STEADILY DCRG THREAT NWWD FROM NWRN IA TO NEAR JAMES VLY FOR LATE WED INTO THU MRNG...UNTIL WE CAN GET MORE FINE TUNED. THIS SHRTWV BY THE WAY THO IT WASNT THERE TO ANY CLOSE EXTENT ON PAST RUNS...IS HANDLD ABOUT THE SAME BY ALL THE MODELS I HAVE LOOKED AT...ALL THE WAT FROM THE GFS/NAM PACKAGES TO THE LOWLY NGM AND NOGAPS...PLUS OUR FRIENDS FROM CANADA AND ECMWF LAND. IT MAY TURN OUT TO GET JUST NWRN IA BUT THE WAY MODEL SOLNS HAVE BEEN BACKING UP LATELY WE HAVE TO ALLOW FOR PCPN TO BACK UP AS WELL WITH THIS SYS. THIS SYS SEEMS TO MOVE OUT PRETTY WELL DURG THU. WE ARE THEN FACED WITH THE NEXT SYS FRI INTO SAT. THIS ONE WILL PRBLY BRING BEST PCPN THREAT TO THE N AND W OF AREA INITIALLY BUT BY FRI NGT INTO ERY SAT DECENT THREAT MOVES ACRS OUT FCST AREA FROM THE NW. WE WILL ALLOW THIS ONE OUT BY SAT NGT AND SUN. THEN IT LOOKS LIKE ANOTHER ONE FOR MON OR TUE. FOR NOW HAVE KEPT MON...THE HOLIDAY...DRY AS WE HAVE CARRIED IT. AM BETTING THE GFS IS GUNG GO ON TIMING AS IT IS SOMETIMES BUT WE WILL HAVE TO CONT TO CHECK IT OUT. MODEL VARIATIONS FROM RUN TO RUN AND AMONG THEMSELVES WILL NO DOUBT CONTINUE. GFS FOR EXAMPLE DOESNT HAVE THE RIDGING TO THE EXTENT OF THE ECMWF. TRUST THE ECMWF A LITTLE MORE AND THIS IS ONE REASON WE ARE GOING FOR A DECENT WARMUP BY MON AND TUE AFTER OSCILLATING FROM MILD TO MDTLY COOL FROM NOW TILL THEN. WIND ADVY NOW LONGER NEEDED FOR ERY THIS EVE AS WINDS HAVE SLIPPED BLO ADVY LEVELS SO AM KILLING THIS. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && RYRHOLM/WILLIAMS
Hazardous weather outlook, May 23, 11:49 AM CDT, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1149 AM CDT WED MAY 23 2007 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-241200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1149 AM CDT WED MAY 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING NEAR A STATIONARY FRONT IN NORTHWEST IOWA...WITH SOME STORMS POSSIBLY PRODUCING HAIL TO THE SIZE OF PENNIES. OTHERWISE...SHOWERS AND THUNDERSTORMS ALONG WITH HEAVY RAIN SHOULD DEVELOP NORTHWARD OVER NORTHWEST IOWA...FAR NORTHEAST NEBRASKA...FAR SOUTHEAST SOUTH DAKOTA...AND SOUTHWEST MINNESOTA TONIGHT...THEN END THURSDAY MORNING. ONE TO TWO INCHES OF RAINFALL IS EXPECTED...MAINLY ALONG AND SOUTHEAST OF HIGHWAY 60 IN NORTHWEST IOWA AND SOUTHWEST MINNESOTA. FLOODING... THE JAMES RIVER IN SOUTH DAKOTA WILL CONTINUE TO EXPERIENCE FLOODING DUE TO HEAVY RAINFALL EARLY THIS MONTH. MODERATE TO MAJOR FLOODING ALONG THE JAMES RIVER WILL CONTINUE FOR AN EXTENDED PERIOD OF TIME...WITH MANY LOCATIONS FROM MITCHELL TO YANKTON NOT FALLING BELOW FLOOD STAGE UNTIL EARLY JUNE. HEAVY RAINFALL OF ONE TO TWO INCHES IS POSSIBLE MAINLY ALONG AND SOUTHEAST OF HIGHWAY 60 IN SOUTHWEST MINNESOTA AND NORTHWEST IOWA TONIGHT INTO THURSDAY MORNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 6 PM SOUTHEAST OF LINE FROM JACKSON MINNESOTA TO SIOUX CITY IOWA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. RSR
In the hours before
Local storm report, May 23, 9:52 AM CDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
952 AM CDT WED MAY 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM FLASH FLOOD 8 S ARMOUR 43.20N 98.34W
05/22/2007 CHARLES MIX SD TRAINED SPOTTER
STANDING WATER IN THE DRIVEWAY AND A LEAK IN THE HOUSE
REPORTED ALONG WITH HEAVY RAIN AND PEA-SIZED HAIL.
1000 PM FLASH FLOOD RAVINIA 43.14N 98.43W
05/22/2007 CHARLES MIX SD LAW ENFORCEMENT
A LOT OF STANDING WATER IN DITCHES ALONG HIGHWAY 281
BETWEEN RAVINIA AND ARMOUR.
1000 PM FLASH FLOOD ARMOUR 43.32N 98.34W
05/22/2007 DOUGLAS SD LAW ENFORCEMENT
A LOT OF STANDING WATER IN DITCHES ALONG HIGHWAY 281
BETWEEN RAVINIA AND ARMOUR.
1025 PM FLASH FLOOD MITCHELL 43.73N 98.03W
05/22/2007 DAVISON SD PUBLIC
STANDING WATER IN THE STREETS IN MITCHELL.
1240 AM TSTM WND DMG GARRETSON 43.72N 96.50W
05/23/2007 MINNEHAHA SD PUBLIC
TREE BRANCHES UP TO 3 INCHES IN DIAMETER DOWNED DUE TO
STRONG WIND GUSTS AS THUNDERSTORM MOVED THROUGH
&&
DMORINLocal storm report, May 23, 10:36 AM CDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1036 AM CDT WED MAY 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM TSTM WND DMG 4 SSW JASPER 43.80N 96.43W
05/23/2007 ROCK MN PUBLIC
SMALL TREE BRANCHES DOWN 1 INCH AND LESS IN DIAMETER.
YOUNG TREES WERE REPORTED TO HAVE BENT OVER TO GROUND AS
THUNDERSTORM MOVED THROUGH. PERSON REPORTING CONSIDERED
SEEKING SHELTER.
&&
DMORINLocal storm report, May 23, 10:37 AM CDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1037 AM CDT WED MAY 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM FLASH FLOOD 8 S ARMOUR 43.20N 98.34W
05/22/2007 CHARLES MIX SD TRAINED SPOTTER
STANDING WATER IN THE DRIVEWAY AND A LEAK IN THE HOUSE
REPORTED ALONG WITH HEAVY RAIN AND PEA-SIZED HAIL.
1000 PM FLASH FLOOD RAVINIA 43.14N 98.43W
05/22/2007 CHARLES MIX SD LAW ENFORCEMENT
A LOT OF STANDING WATER IN DITCHES ALONG HIGHWAY 281
BETWEEN RAVINIA AND ARMOUR.
1000 PM FLASH FLOOD ARMOUR 43.32N 98.34W
05/22/2007 DOUGLAS SD LAW ENFORCEMENT
A LOT OF STANDING WATER IN DITCHES ALONG HIGHWAY 281
BETWEEN RAVINIA AND ARMOUR.
1025 PM FLASH FLOOD MITCHELL 43.73N 98.03W
05/22/2007 DAVISON SD PUBLIC
STANDING WATER IN THE STREETS IN MITCHELL.
1240 AM TSTM WND DMG GARRETSON 43.72N 96.50W
05/23/2007 MINNEHAHA SD PUBLIC
TREE BRANCHES UP TO 3 INCHES IN DIAMETER DOWNED DUE TO
STRONG WIND GUSTS AS THUNDERSTORM MOVED THROUGH
1245 AM TSTM WND DMG 4 SSW JASPER 43.80N 96.43W
05/23/2007 ROCK MN PUBLIC
SMALL TREE BRANCHES DOWN 1 INCH AND LESS IN DIAMETER.
YOUNG TREES WERE REPORTED TO HAVE BENT OVER TO GROUND AS
THUNDERSTORM MOVED THROUGH. PERSON REPORTING CONSIDERED
SEEKING SHELTER.
&&
DMORINThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 3:09 PM CDT | Flash Flood Watch | FSD | Buena Vista, Cherokee, Clay, Dickinson, Ida, O'Brien and 4 more | 13 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.